Page 1 of 39

Statins - side effects

Posted: 2 Jun 2015, 11:02am
by Mick F
If you read about the common side effects of taking statins, it reads like a list of what I'm suffering from.
http://www.nhs.uk/Conditions/Cholestero ... fects.aspx

I have a large familial cholesterol problem and have been taking huge rugby balls of statins every day for maybe 10 years. As I've become older, I'm obviously feeling my age, but headaches are ever present (some of them are severe), I often get indigestion, my joints ache especially ankles and elbows, I get the odd nosebleed when I blow my nose, and my nose seems to continually run a bit, plus often I have an achey throat.

I've decided that for the whole of June, I'm not going to take my daily dose of Atorvastatin 80mg and see how I get on.
If any or all of the above symptoms disappear, I'll have to make my mind up about quality of life vs cholesterol reduction.

I see myself as a fit and healthy person as I'm certainly not a couch potato, overweight slob. :D

Re: Statins - side effects

Posted: 2 Jun 2015, 11:11am
by beardy
There is a natural tendency (in me at least) to be able to fit any list of symptoms to match your own condition.
I have long since given up reading these list and then following the advice to see my doctor, then waiting a couple of hours in a room full of real sick people just to get scowled at by an overworked medic for time wasting.

That said it is probably a good idea to give withdrawal of treatment a trial for a month.

Is a month a sufficiently long time for the withdrawal to have effect and are the side-effects worse than the benefits? If the benefits outweigh the side effects then you are going to go back on the statins anyway, so why bother?

Re: Statins - side effects

Posted: 2 Jun 2015, 11:37am
by NATURAL ANKLING
Hi,
Its so easy to match your symptoms to that in any list.
I take statins too. Rosuvastatin but 10 mg.

I know you have other health issues, the docs prescribe you some meds as a precautionary measure, like mine.
Talk to your GP before you jump.

Re: Statins - side effects

Posted: 2 Jun 2015, 12:02pm
by oldmanonabike
I was on Statins for a while My Gp tried a variety of doses and brands none seemed to suit me. While I was on them I suffered from stomach upsets and joint aches. It wasn't until I stopped taking them that I realised how lethargic I had become. Without them I am more energetic and seem much brighter. There are other drugs which can be prescribed which don't have the side effects of Statins a period of trial and error with medical supervision seems the way to go. At the moment I am six weeks into a drug free three month trial under the supervision of my Diabetic nurse. I have lost 8lbs, check my blood glucose levels daily and have completed the 174mile Hadrians cycleway over three days. So far I feel great but I don't know what my blood fats are doing although my blood pressure has dropped

Re: Statins - side effects

Posted: 2 Jun 2015, 12:06pm
by al_yrpal
I stopped taking them about a year ago because I think they agravated aches and pains. With your rides all your arteries and veins are getting regular mega flushes anyway. :D

Al

Re: Statins - side effects

Posted: 2 Jun 2015, 12:14pm
by thirdcrank
beardy wrote:There is a natural tendency (in me at least) to be able to fit any list of symptoms to match your own condition. ...


And there you have it. I've convinced myself several times that I was pregnant. :oops:

Re: Statins - side effects

Posted: 2 Jun 2015, 12:49pm
by Mick F
Pregnant?
What are the symptoms? :D

I will be seeing the doc. He's very relaxed about my health-care because he knows I've a tongue in my head and if I need him, he'll be there for me. If my symptoms go, I'll have ammunition to offer him when I see him. If my symptoms persist, I'll see him to discuss my aches and pains. Either way, my month's trial could give some info one way or another.

Dunno if a month is long enough. Mrs Mick F has suggested it may not be. I'm going to give it a month, then make a decision about July and afterwards.

al_yrpal wrote:I stopped taking them about a year ago because I think they agravated aches and pains. With your rides all your arteries and veins are getting regular mega flushes anyway. :D
That has summed up my feelings on the matter.

The rotten weather is clearing, so I'm off shortly to give my arteries and veins a good flushing. :D

Re: Statins - side effects

Posted: 2 Jun 2015, 1:23pm
by Audax67
"Statins" covers a variety of drugs. Back when my wife started on one of them the doc said that if she got adverse symptoms they could change to a different one.

Re: Statins - side effects

Posted: 2 Jun 2015, 1:32pm
by thirdcrank
Mick F wrote: ... Pregnant?
What are the symptoms? ...


Eating for two, a growing bulge in front, feeling rough in the morning, .... I could go on.

(With apologies to the female members of the forum BTW.)

Re: Statins - side effects

Posted: 2 Jun 2015, 6:53pm
by 661-Pete
I've been taking it for years (medium dose: simvastatin 40mg/d) with no side-effects whatsoever. I even allow myself half a grapefruit now and then (I checked this with the Doc beforehand and he said it would probably be OK). Perhaps I'm one of the lucky ones.

Anyone thinking of chucking it in - yes very understandable but don't be swayed by all the negative reporting in the media. Yes I've read it all too. Speak to your doctor. Unless he or she is totally boorish, they ought to be able to advise.

Re: Statins - side effects

Posted: 2 Jun 2015, 7:17pm
by al_yrpal
Thats sensible advice Pete. My quack is quite pragmatic as statins can only help about 10% of us having problems he was quite happy. He knows I am very active because we sometimes cycle together.

Keep flushing regularly :wink:

Al

Re: Statins - side effects

Posted: 3 Jun 2015, 7:39am
by mjr
80mg Atorvastatin is a pretty stonking dose, as Atorvastatin is about twice as powerful as Simvastatin. I'd not be surprised if side effects accumulated over time with that dose. Ask your doctor if it's OK if you take Co enzymeQ10. Q10 production is also reduced by statins (which are intended to reduce Co enzyme A production).

Re: Statins - side effects

Posted: 3 Jun 2015, 3:42pm
by Mick F
mjr wrote:80mg Atorvastatin is a pretty stonking dose, as Atorvastatin is about twice as powerful as Simvastatin. I'd not be surprised if side effects accumulated over time with that dose. Ask your doctor if it's OK if you take Co enzymeQ10. Q10 production is also reduced by statins (which are intended to reduce Co enzyme A production).
Yes, a stonking dose! I did say "huge rugby balls" of statins!
Day three without any.
I have missed to odd day now and again, but never three in a row, and it'll be four in a row tomorrow .......................
My figure before I started on this treatment was 11.4. Last check had me down to 6. No doubt it's creeping up now.

Can you explain this Co enzyme Q10 thingy please?

Re: Statins - side effects

Posted: 3 Jun 2015, 4:08pm
by mjr
Mick F wrote:Can you explain this Co enzyme Q10 thingy please?

Not great but I think this is accurate at the moment:
http://en.wikipedia.org/wiki/CoQ10#Inhibition_by_statins_and_beta_blockers wrote:CoQ10 shares a biosynthetic pathway with cholesterol. The synthesis of an intermediary precursor of CoQ10, mevalonate, is inhibited by some beta blockers, blood pressure-lowering medication,[10] and statins, a class of cholesterol-lowering drugs.[11] Statins can reduce serum levels of CoQ10 by up to 40%.[12] Some research suggests the logical option of supplementation with CoQ10 as a routine adjunct to any treatment that may reduce endogenous production of CoQ10, based on a balance of likely benefit against very small risk

Meh, 11.4, I've seen (but not had AFAIK) higher :)

Re: Statins - side effects

Posted: 3 Jun 2015, 5:23pm
by Mick F
Mechanics I can understand. Electronics and electro technology I can understand, physics to some degree too, but chemistry and biology leave me cold ................. and mystified.

Words of one syllable please. :oops:
What is CoQ10?